Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 76, NWS Dodge City, KS

June 2, 2009Ford County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 2009, 2:22 PM CDT for Ford County, Gray County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2009, 2:22 PM CDT (19:22 UTC)
Expired
Jun 2, 2009, 3:00 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Ford County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 30 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 2:30 PM CDTHAIL 11 N Howell, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 021922
SVRDDC
KSC057-069-022000-
/O.NEW.KDDC.SV.W.0076.090602T1922Z-090602T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
222 PM CDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS.
  CENTRAL GRAY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 300 PM CDT

* AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  
THIS   STORM WAS LOCATED 3 MILES WEST OF HOWELL...DRIFTING SOUTHWEST 
AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CIMARRON...
  HOWELL...
  RURAL RESIDENCES OF CENTRAL GRAY AND NORTHWESTERN FORD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

DOPPLER RADAR HAS INDICATED WEAK TO MODERATE ROTATION WITHIN THIS
STORM. WHILE NOT IMMEDIATELY LIKELY...TORNADO DEVELOPMENT IS
POSSIBLE. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3797 10024 3790 10024 3790 10013 3776 10013
      3776 10044 3797 10044
TIME...MOT...LOC 1922Z 255DEG 7KT 3779 10023

$$

WRIGHT
1 follow-up statement
000 
WWUS53 KDDC 021950
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM CDT TUE JUN 2 2009

KSC057-069-022000-
/O.CON.KDDC.SV.W.0076.000000T0000Z-090602T2000Z/
GRAY KS-FORD KS-
250 PM CDT TUE JUN 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN FORD AND EAST CENTRAL GRAY COUNTIES...

AT 245 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR HOWELL...
DRIFTING WEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOWELL...
  RURAL RESIDENCES OF EASTERN GRAY AND NORTHWESTERN FORD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...TORNADO DEVELOPMENT IS POSSIBLE. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3776 10030 3790 10030 3790 10013 3776 10013
TIME...MOT...LOC 1949Z 255DEG 7KT 3780 10016

$$

WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:21 AM CDT, 11 hours 1 minute earlier.

Area forecast discussion, Jun 2, 3:21 AM CDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 AM CDT TUE JUN 2 2009

.DISCUSSION...

DAYS 1-2...

THUNDERSTORMS AND HEAVY RAIN POTENTIAL ARE THE MAIN FORECAST
CHALLENGES.

WATER VAPOR IMAGERY SHOWS A MID LEVEL LOW PRESSURE CIRCULATION
OVER THE WESTERN OKLAHOMA PANHANDLE AND FAR SOUTHEAST COLORADO
EARLY THIS MORNING. THIS FEATURE WILL MOVE OUT ACROSS WESTERN
KANSAS DURING THE DAY AND INTO EASTERN KANSAS TONIGHT. AT THE
SURFACE THE COLD FRONT WAS SITUATED OVER NORTHERN KANSAS. THE
FRONT SHOULD BEGIN TO MOVE SOUTH IN EARNEST LATER THIS MORNING AND
WILL BE MOVING THROUGH THE NORTHERN AND WESTERN SECTIONS OF THE
CWA LATE THIS MORNING AND MOVING THROUGH THE SOUTHEAST HALF DURING
THE AFTERNOON HOURS. SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ALONG
AND OVER THE FRONTAL BOUNDARY BY LATE THIS MORNING AND INCREASING
IN COVERAGE AND INTENSITY AS THE FRONT INTERACTS WITH MORE
UNSTABLE AIR THIS AFTERNOON. THE BEST CHANCE FOR SEVERE WEATHER
WILL BE OVER THE SOUTHEAST HALF OF THE CWA WHERE BETTER LOW LEVEL
MOISTURE IS AVAILABLE. LARGE HAIL APPEARS TO BE THE MAIN THREAT
FROM THE STORMS ALTHOUGH AN ISOLATED TORNADO COULD BE POSSIBLE
TOWARD COMANCHE AND BARBER COUNTIES WHERE LOW LEVEL FLOW IS
FORECAST TO BE BACKED A LITTLE MORE.

THE 00Z ANALYSIS SHOWED A TONGUE OF MID LEVEL MOISTURE FROM SOUTH
TEXAS INTO NORTHERN OKLAHOMA. SOME OF THIS MOISTURE WILL BE PULLED
BACK TO THE NORTHWEST OVER CENTRAL AND PARTS OF SOUTHWEST KANSAS
AHEAD OF THE LOW. PW VALUES ARE FORECAST TO INCREASE TO OVER AN
INCH OVER THE EASTERN PART OF THE AREA. WITH THE STORMS EXPECTED
TO BE SLOW MOVING SOME HEAVY RAINFALL IS ALSO A GOOD POSSIBILITY.
ONE HOUR FFG THRESHOLDS ARE AOA 2.5 INCHES OVER THE EASTERN CWA SO
AM NOT REAL EXCITED ABOUT THAT POSSIBILITY. WILL MENTION HEAVY
RAIN WITH THE STORMS IN THE EAST THIS AFTERNOON AND EVENING.

AS THE COLDER AIR INVADES FROM THE NORTH EXPECT TO SEE LOW STRATUS
SPREADING SOUTH BEHIND THE FRONT. THIS WILL LIKELY HOLD ON INTO
WEDNESDAY MORNING BUT EXPECT TO SEE AT LEAST SOME PARTIAL CLEARING
DURING THE DAY AS UPPER LEVEL RIDGING BUILDS BACK INTO THE REGION AND
A STRONG LATE SPRING SUN BURNS THROUGH THE CLOUDS. THE NAM MOS IS
CONSIDERABLY COOLER THAN THE GFS MOS WITH WEDNESDAYS MAX TEMPERATURES
AND THINK THAT IT IS NOT PROPERLY REPRESENTING THE MIXING POTENTIAL
WE COULD SEE IN THE LOW LEVELS. WILL CONTINUE TO LEAN TOWARD THE
GFS MOS NUMBERS. AFTERNOON HIGHS SHOULD BE IN THE UPPER 60S TO LOW
70S DEPENDING ON CLOUD COVER.

DAYS 3-7...

MEDIUM RANGE MODELS GENERALLY AGREE INDICATING A WEAK UPPER LEVEL
RIDGE OF HIGH PRESSURE MOVING EAST ACROSS THE WESTERN HIGH PLAINS
THURSDAY AND INTO THE CENTRAL PLAINS FRIDAY. THIS WILL BRING ABOUT
MORE TRANQUIL CONDITIONS THROUGH THE END OF THE WEEK. TEMPERATURES
WILL CLIMB BACK UP TO NEAR SEASONAL LEVELS THURSDAY AS LEE SIDE
TROUGHING RETURNS SETTING UP A LOW LEVEL SOUTHERLY FLOW ACROSS
SOUTHWEST KANSAS. THE GFS AND ECMWF SHOW TEMPERATURES AT H85 RANGING
FROM AROUND 15C ACROSS THE EASTERN PORTION OF THE CWA TO NEAR 25C
ALONG THE COLORADO BORDER. AS A RESULT, EXPECT HIGHS MAINLY IN THE
80S(F) THURSDAY. HIGH TEMPERATURES WILL CONTINUE TO CLIMB FRIDAY AND
SATURDAY AS THE LEE SIDE TROUGH DEVELOPS INTO A SURFACE LOW AND
STRENGTHENS. THIS WILL CONTINUE TO ENHANCE WARM AIR ADVECTION ACROSS
SOUTHWEST KANSAS INTO THE EARLY PART OF THE WEEKEND. SHOULD SEE
HIGHS REACHING BACK INTO THE 90S(F) BY SATURDAY. PLAN NO SIGNIFICANT
CHANGES TO TEMPERATURES.

&&

AVIATION...

A COLD FRONT WILL MOVE SOUTHEAST ACROSS WESTERN KANSAS BY LATE THIS
AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE
FRONT AS IT PUSHES THROUGH. MVFR/IFR CONDITIONS, PARTICULARLY FOR
CIGS, WILL BE POSSIBLE ALONG AND BEHIND THE FRONT AS LOW LEVEL
STRATUS DEVELOPS. WINDS WILL BECOME NORTHERLY AT 10 TO 20KT BEHIND
THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75  51  71  49 /  70  60  10   0
GCK  72  50  72  48 /  60  50   0   0
EHA  75  51  73  50 /  50  50   0   0
LBL  76  51  73  50 /  60  60   0   0
HYS  73  50  70  48 /  70  50  10   0
P28  83  56  70  52 /  70  70  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/32
Hazardous weather outlook, Jun 2, 4:50 AM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
450 AM CDT TUE JUN 2 2009

KSZ030-031-043>046-061>066-074>081-084>090-031000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
450 AM CDT TUE JUN 2 2009 /350 AM MDT TUE JUN 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTH ACROSS SOUTHWEST KANSAS TODAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT
LATER THIS MORNING AND INCREASE IN COVERAGE AND INTENSITY THIS
AFTERNOON. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTHEAST OF
A LINE FROM LARNED THROUGH DODGE CITY AND LIBERAL. LARGE HAIL AND
VERY HEAVY RAINFALL WILL BE THE MAIN THREAT BUT AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE NEAR THE OKLAHOMA BORDER AROUND
MEDICINE LODGE AND COLDWATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY AND INTO THE
WEEKEND. A FEW OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING SOUTH OF A
LARNED...DODGE CITY AND LIBERAL LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Jun 2, 2:10 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT TUE JUN 2 2009

KSZ077-078-087-088-022015-
CLARK-FORD-GRAY-MEADE-
210 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR FORD...GRAY...NORTHERN CLARK AND
NORTHERN MEADE COUNTIES...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE FROM CIMMARRON TO
DODGE CITY TO FORD. THESE STORMS WAS NEARLY STATIONARY.

THE GREATEST THREAT WITH THESE STORMS WILL BE HAIL TO THE SIZE OF
NICKELS WITH ISOLATED BRIEF TORNADOES POSSIBLE.

RESIDENTS IN FORD...GRAY...NORTHERN CLARK AND NORTHERN MEADE
COUNTIES...INCLUDING THE CITIES OF HOWELL AND CIMARRON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3733 10062 3798 10065 3790 10022 3789 9959
      3735 9957
TIME...MOT...LOC 1909Z 082DEG 2KT 3781 10026

WRIGHT
Special weather statement, Jun 2, 2:13 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
213 PM CDT TUE JUN 2 2009

KSZ077-078-087-088-022015-
CLARK-FORD-GRAY-MEADE-
213 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR FORD...GRAY...NORTHERN CLARK AND
NORTHERN MEADE COUNTIES...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE FROM CIMMARRON TO
DODGE CITY TO FORD. THESE STORMS WERE NEARLY STATIONARY.

THE GREATEST THREAT WITH THESE STORMS WILL BE HAIL TO THE SIZE OF
NICKELS WITH ISOLATED BRIEF TORNADOES POSSIBLE.

RESIDENTS IN FORD...GRAY...NORTHERN CLARK AND NORTHERN MEADE
COUNTIES...INCLUDING THE CITIES OF HOWELL AND CIMARRON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3733 10062 3798 10065 3790 10022 3789 9959
      3735 9957
TIME...MOT...LOC 1909Z 082DEG 2KT 3781 10026

WRIGHT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:32 PM CDTSpecial Weather StatementDDCSeward43 min
Jun 2, 2:10 PM CDTSpecial Weather StatementDDCFord, Gray65 min
Jun 2, 2:13 PM CDTSpecial Weather StatementDDCFord, Gray62 min
Jun 2, 2:27 PM CDTSevere Thunderstorm WarningDDCFord, Gray48 min
Jun 2, 2:45 PM CDTTornado WarningDDCFord45 min
Jun 2, 3:00 PM CDTSevere Thunderstorm WarningDDCFinney, Gray45 min
Jun 2, 3:01 PM CDTSevere Thunderstorm WarningDDCFord59 min
Jun 2, 3:13 PM CDTAreal Flood AdvisoryDDCFord3 hr
Jun 2, 3:41 PM CDTTornado WarningDDCFord27 min
Jun 2, 4:45 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa45 min
Jun 2, 4:56 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford33 min
Jun 2, 5:17 PM CDTTornado WarningDDCEdwards, Kiowa28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.